Wisconsin, 2021

Hail in Wisconsin, April 5, 2021

April 5, 2021 · NWS DLH · 2 events in 2 counties and zones

A few storms developed ahead of a cold front during the evening hours of the 5th. While the storms were not overly strong, they did produce hail to the size of nickels over parts of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A few storms developed ahead of a cold front during the evening hours of the 5th. While the storms were not overly strong, they did produce hail to the size of nickels over parts of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 5, 5:49 PM CST, 48 minutes earlier.

Area forecast discussion, Apr 5, 5:49 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
649 PM CDT Mon Apr 5 2021

.DISCUSSION...(This evening through Sunday)
Issued at 253 PM CDT Mon Apr 5 2021

Near critical fire weather conditions across northeast Minnesota
this afternoon, a threat for thunderstorms possibly severe this
evening, all followed by very much needed rainfall mid to late
this week highlight the forecast.

High temperatures in the 70s with relative humidity between 10 and
20 percent will continue this afternoon into the early evening
across much of northeast Minnesota away from the influence of Lake
Superior. When combined with dry fuels and southeast wind gusts to
20 mph, near critical fire weather conditions are possible.

Most of northeast Minnesota and northwest Wisconsin are in a
Marginal Risk from SPC for severe thunderstorms for this evening,
with a Slight Risk from the Brainerd Lakes area through the I-35
corridor. The threat is greatly dependent on moisture return south
of a warm front that has made its way from the Brainerd Lakes
through Hayward and Phillips as of 20 UTC. Even still dewpoints
to the south of the warm front that will continue to advect into
the Northland look even more marginal than before with values in
the lower 40s to the lower 50s. Thus, the best chance for severe
convection, and perhaps just thunderstorms themselves is from the
Brainerd Lakes area towards the I-35 corridor and into northwest
Wisconsin where moisture will be greatest. Dewpoints as low as the
teens and 20s across much of the Arrowhead of Minnesota as well
as a far inland reaching lake breeze will limit the threat for
these areas.

Regarding forcing, a cold front across northwest Minnesota will
propagate east to an International Fall to Brainerd line around 00
UTC, arriving across western Lake Superior around 06 UTC. MLCAPE
around 1000-1500 j/kg with steep mid level lapse rates and around
30-35 kts of deep layer shear largely orthogonal to the cold front
supports the conditional severe threat for scattered
thunderstorms possibly severe this evening. Again this is
dependent on moisture return from the south. The 12 UTC CAM suite
shows a large spread of solutions from very little organized
convection, to the more relatively intense HRRR and FV3-SAR. Large
hail to around half dollar size and damaging wind gusts to 60 mph
with remain the primary threats with high based discrete storms
along the cold front, with convection eventually growing upscale
as the warm front continues to propagate north, intersecting with
the cold front.

Looking ahead to Tuesday night through at least Friday, a very
slow moving and closed system will impact the Upper Midwest with a
very broad precipitation shield. This is favored to bring very
much needed widespread rainfall to the region, possibly 1 to 2
inches by Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 649 PM CDT Mon Apr 5 2021

A warm front has moved north into far northern Wisconsin and
extended west toward a cold front that was into north central
Minnesota. Showers and thunderstorms were occurring ahead of the
cold front as far east as northern Wisconsin and the Arrowhead. We
expect these to continue and others to form along and just ahead
of the cold front this evening. Some strong to possibly severe
storms will be possible with the main threats strong wind and hail
around to just over an inch in diameter. Conditions for most areas
will remain VFR but with the stronger storms/showers, brief
periods of MVFR or even IFR will be possible. The front will
continue east overnight and clear the Arrowhead and northern
Wisconsin late tonight into early Tuesday morning. Winds will
switch to northerly behind the cold front.

Some low level wind shear will occur this evening, mainly
affecting KHYR but possibly KDLH briefly.

&&

.MARINE...
Issued at 253 PM CDT Mon Apr 5 2021

The Small Craft Advisory for the North Shore through the Twin
Ports to Sand Island, and also for the Outer Apostle Islands
remains in effect until 10 pm CDT this evening for strong
northeast winds. Northeast winds sustained at 15 to 20 kts are
expected for most areas with waves building to 2 to 4 feet.
Northeast winds around 5 to 10 kts and waves of less than 2 feet
are forecast for the Bayfield and Chequamegon Bay through Saxon
Harbor areas today. Scattered rain showers and thunderstorms are
expected this evening and tonight across the western Lake Superior
nearshore waters as a weak cold front moves through the area.
Northeast winds around 5 to 10 kts are forecast on Tuesday with
waves of 2 feet or less. Northeast gales are possible Wednesday
and Wednesday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  41  55  39  44 /  40  20  90  80
INL  33  56  35  51 /  10   0  10  60
BRD  41  61  42  51 /  30  20  90  80
HYR  47  60  44  60 /  40  50  90  70
ASX  43  53  39  50 /  40  20  90  70

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 10 PM CDT this evening for LSZ140>146-
     150.

&&

DISCUSSION...PA
AVIATION...Melde
MARINE...PA
Hazardous weather outlook, Apr 5, 1:52 PM CST, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
252 PM CDT Mon Apr 5 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-062000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
252 PM CDT Mon Apr 5 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Near critical fire weather conditions are possible across most of
northeast Minnesota this afternoon and early evening away from
Lake Superior.

Scattered thunderstorms are forecast across most of northeast
Minnesota and northwest Wisconsin tonight. A few storms could be
strong to severe with large hail to half dollar size, damaging
wind gusts to 60 mph and dangerous lightning. The best chance for
severe weather is from the Brainerd Lakes area towards the I-35
corridor between 7 pm CDT and midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance of thunderstorms across northeast
Minnesota and northwest Wisconsin Tuesday night and Wednesday.
Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this evening from the Brainerd
Lakes area towards the I-35 corridor.

LSZ121-140>148-150-062000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
252 PM CDT Mon Apr 5 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

A Small Craft Advisory is in effect for the North Shore through
the Twin Ports to Sand Island and the Outer Apostle Islands until
10 pm CDT this evening.

Scattered thunderstorms are possible across the western Lake
Superior nearshore waters tonight. A few storms could have small
hail and wind gusts to 40 kts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Northeast gales may be possible Wednesday and Wednesday night

PA

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Apr 5, 1:44 PM CST, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Duluth MN
244 PM CDT Mon Apr 5 2021

MNZ010>012-018-019-025-026-035-060100-
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-North Cass-South Itasca-Northern Aitkin-
Including the cities of International Falls, Ely, Isabella,
Bigfork, Hibbing, Walker, Grand Rapids, and Hill City
244 PM CDT Mon Apr 5 2021

...NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS MUCH OF NORTHEAST
MINNESOTA THIS AFTERNOON AND EARLY EVENING...

High temperatures in the 70s with relative humidity between 10 and
20 percent will continue this afternoon into the early evening
across much of northeast Minnesota away from the influence of Lake
Superior. When combined with dry fuels and southeast wind gusts to
20 mph, near critical fire weather conditions are possible.
Scattered thunderstorms are also possible tonight as a cold front
moves across the area.

PA
Special weather statement, Apr 5, 6:12 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Duluth MN
712 PM CDT Mon Apr 5 2021

WIZ002-003-060030-
Bayfield-Ashland-
712 PM CDT Mon Apr 5 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BAYFIELD AND
SOUTHWESTERN ASHLAND COUNTIES...

At 712 PM CDT, a strong thunderstorm was near Clam Lake, or 23 miles
northeast of Chippewa Flowage East, moving northeast at 45 mph.

Wind gusts up to 40 mph, dime size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

This storm will be near...
  Marengo around 730 PM CDT.

Other locations impacted by this storm include Day Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4626 9062 4615 9096 4616 9099 4621 9108
      4642 9082
TIME...MOT...LOC 0012Z 232DEG 37KT 4623 9093

BJH
Special weather statement, Apr 5, 6:15 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Duluth MN
715 PM CDT Mon Apr 5 2021

WIZ003-008-060030-
Sawyer-Ashland-
715 PM CDT Mon Apr 5 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ASHLAND AND
NORTHEASTERN SAWYER COUNTIES...

At 715 PM CDT, a strong thunderstorm was near Chippewa Flowage East,
moving northeast at 20 mph.

Wind gusts up to 40 mph, dime size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

This storm will remain over mainly rural areas of northeastern Sawyer
and southwestern Ashland Counties, including the following
locations... Blaisdell Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4587 9106 4593 9113 4611 9088 4600 9072
TIME...MOT...LOC 0015Z 233DEG 18KT 4593 9103

BJH
Local storm report, Apr 5, 6:21 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
721 PM CDT MON APR 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             1 S LITTLE ROUND LAKE   45.94N 91.36W
04/05/2021  M0.25 INCH       SAWYER             WI   TRAINED SPOTTER

&&

BJH
Special weather statement, Apr 5, 6:29 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Duluth MN
729 PM CDT Mon Apr 5 2021

WIZ003-004-060045-
Iron-Ashland-
729 PM CDT Mon Apr 5 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL IRON AND
SOUTHWESTERN ASHLAND COUNTIES...

At 729 PM CDT, a strong thunderstorm was near Mellen, or 29 miles
northwest of Park Falls, moving northeast at 40 mph.

Wind gusts up to 35 mph, nickel size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

This storm will remain over mainly rural areas of west central Iron
and southwestern Ashland Counties, including the following
locations... High Bridge, Copper Falls State Park and Bad River
Reservation.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4622 9075 4632 9086 4650 9058 4633 9039
TIME...MOT...LOC 0029Z 232DEG 34KT 4630 9073

BJH

The radar

The Duluth radar (KDLH), 129 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ashland

When
April 5, 6:37 PM CST to 6:39 PM CST
Where
Ashland County, 1.46 mi NNE of Foster Jct
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.340, -90.690

Hail, Sawyer

When
April 5, 8:55 PM CST to 8:58 PM CST
Where
Sawyer County, 3.55 mi SW of Grindstone Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.900, -91.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955224, 955225.